Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1980, Volume 48, Issue 4

Hedonic Coalitions: Optimality and Stability<987:HCOAS>2.0.CO;2-K
p. 987-1003

J. Greenberg, J. H. Dreze

In many economic situations, individuals carry out activities as coalitions, and have personal preferences for belonging to specific groups (coalitions). These situations are studied in the framework of cooperative games with coalition structures, by defining for each player a utility function with two arguments, namely his consumption bundle and the coalition to which (s)he belongs. The optimality analysis brings out a surprising property of the games with hedonic coalitions, namely that transfers among coalitions may be necessary to attain Pareto optimality. Moreover, quite restrictive assumptions are needed to rule out this property. The stability analysis is concerned with the conditions under which no individual has incentives and opportunities to change coalitions. Two concepts of "individual stability" of a coalition structure are introduced, and their existence properties are analyzed.

Log In To View Full Content

Journal News